Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 192, NWS Albuquerque, NM

August 13, 2008Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2008, 5:06 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2008, 5:06 PM MDT (23:06 UTC)
Expired
Aug 13, 2008, 6:00 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Guadalupe County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 123 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:12 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 13, 3:12 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT WED AUG 13 2008

...ACTIVE WEATHER PATTERN EXPECTED FOR EASTERN NM THIS WEEKEND...

.DISCUSSION...
UPPER HIGH HAS POSITIONED ITSELF ALONG A LINE FROM SRN CALIFORNIA
INTO FAR SOUTHWEST NM...ALLOWING FOR NW FLOW OVER MUCH OF THE CWA.
EARLY THIS MORNING...A BAND OF MID/HIGH LEVEL CLOUDS MIGRATED INTO
THE WRN HALF OF THE STATE...BUT THEY THINNED ENOUGH THIS AFTERNOON
TO ALLOW FOR SUFFICIENT HEATING OF THE SURFACE. LOW LEVEL MOISTURE
IMPROVED THIS MORNING ACROSS THE STATE...WHERE VALUES CLIMBED BACK
INTO THE 40S/LOW 50S IN THE WEST AND 50S/LOW 60S IN THE EAST. WITH
THE AFOREMENTIONED HEATING...SOME OF THE MOISTURE HAS MIXED OUT...
WITH LOW/MID 30S REPORTED AT FMN/GUP/GNT. WEAK PERTURBATIONS WITHIN
THE UPPER LEVEL PATTERN HAVE ASSISTED WITH THUNDERSTORM DEVELOPMENT
OVER THE GILA MTS...AND WITH SLOW MOVEMENT AND DECENT PRECIPITABLE
WATERS...SOME OF THEM MAY BE HEAVY RAIN PRODUCERS. IN THE MEANTIME...
STORMS ARE GETTING THEIR ACT TOGETHER ALONG THE ERN SLOPES OF THE
SANGRE DE CRISTO MTS. WITH A THETA-E RIDGE AXIS DRAPED ACROSS THE
ERN PLAINS...IT APPEARS THE MORE INTENSE ACTIVITY WILL DEVELOP IN
THIS AREA. MEANWHILE...A WEAK SFC BOUNDARY IS EVIDENT ACROSS CURRY
AND ROOSEVELT COUNTIES PER VISIBLE SATELLITE AND REGIONAL METARS...
WHICH WILL LIKELY AID IN ADDITIONAL THUNDERSTORM INITIATION. A FEW
STORMS COULD BE SEVERE OVER THE ERN PLAINS...BUT NOT ANTICIPATING A
WIDESPREAD EVENT. MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. ACTIVITY WILL GRADUALLY DIMINISH AS THE
SUN SETS. THE EVENING SHIFT WILL NEED TO MONITOR THE PROGRESSION OF
AN MCS TRACKING THROUGH WRN NE/KS INTO OK/TX...THOUGH THE BRUNT OF
THIS COMPLEX SHOULD REMAIN EAST OF THE CWA. OVERNIGHT READINGS WILL
BE FAIRLY COMPARABLE TO THIS MORNING.

EXPECT SIMILAR CONDITIONS FOR THURSDAY...HOWEVER A SURFACE BOUNDARY
MOVING INTO THE NE PLAINS LATE IN THE AFTERNOON MAY PROVIDE A FOCUS
FOR ENHANCED CONVECTION. LATEST SPC DAY TWO OUTLOOK HAS HIGHLIGHTED
THE NE AND EC PLAINS WITH A SLIGHT RISK AND THIS SEEMS PLAUSIBLE AS
SPEED AND DIRECTIONAL SHEAR IMPROVE. SURFACE BOUNDARY WILL LIKELY BE
AIDED SOUTHWARD COMPLIMENTS OF AN MCS...WITH A CONVECTIVELY INDUCED
CANYON WIND DEVELOPING IN THE RIO GRANDE VALLEY. FRIDAY AND SATURDAY
LOOK VERY ACTIVE AS MODELS DRAG AN UPPER LOW ALONG THE FRONT RANGE.
MODELS ARE IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO TRACK/SPEED
OF THIS FEATURE...THUS WILL CONTINUE WITH A BLEND OF THE GFS/ECMWF.
LOW LEVEL EASTERLY FLOW COMBINED WITH STRONG UPPER LEVEL ENERGY WILL
ALLOW FOR WIDESPREAD PCPN ALONG AND EAST OF THE CENTRAL MTS. MODELS
ALSO ADVERTISE A STRONG CANYON WIND FRI NIGHT AND HAVE OPTED TO BUMP
UP VALUES INTO THE WINDY CATEGORY. BASED ON LATEST GUIDANCE...FUTURE
SHIFTS MAY NEED TO CONSIDER FLASH FLOOD WATCHES FOR THE FRI AND SAT
PERIOD. AS THE UPPER LOW TRACKS ACROSS THE REGION...700MB TEMPS WILL
FALL INTO THE 2-5C RANGE. IF THIS PANS OUT...WOULD NOT BE SHOCKED TO
HEAR OF A FEW SNOW FLAKES AT THE HIGHEST OF MOUNTAIN PEAKS OVER THE
CO AND NM SANGRE DE CRISTO MOUNTAINS. QUIETER WEATHER IS PROGGED FOR
EARLY NEXT WEEK IN THE WAKE OF THE UPPER LEVEL FEATURE. DPORTER

&&

.AVIATION...
BEST CHANCE FOR THUNDERSTORMS WILL FAVOR THE AREA ALONG AND EAST OF
I-25 TONIGHT...AS WELL AS ALONG AND NORTH OF I-40. USED CB IN TAFS
ELSEWHERE TO INDICATE A LOWER PROBABILITY OF THUNDERSTORM
DEVELOPMENT AND UNCERTAINTY ABOUT WHEN STORMS MAY DEVELOP. LIKE
YESTERDAY...THUNDERSTORMS ROLLING OFF THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN THIS AFTERNOON ARE EXPECTED TO FORM A LINE AND MOVE
ACROSS THE EASTERN PLAINS THROUGH THE LATE EVENING OR EARLY MORNING
HOURS. MOST STORMS SHOULD BE FINISHED IN OUR AREA BY 2 AM...BUT SOME
MAY LINGER ON THE FAR EASTERN PLAINS. LATE TONIGHT...THE POTENTIAL
EXISTS FOR LOW CLOUDS WITH MVFR TO LIFR CEILINGS TO DEVELOP AND
IMPACT AIRPORTS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN
AND EASTWARD...ESPECIALLY LVS...TCC...CAO AND RTN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44

&&

.FIRE WEATHER...
THUNDERSTORM CHANCES WILL FAVOR THE AREA ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN THROUGH THE END OF THE WORK WEEK AS BACK DOOR
COLD FRONTS MOVE THROUGH THAT AREA. SIGNIFICANT EAST WINDS ARE
LIKELY IN THE RIO GRANDE VALLEY FRIDAY NIGHT. HUMIDITIES IN THE WEST
WILL MATCH RECENT DIURNAL TRENDS UNTIL SATURDAY WHEN THE BACK DOOR
COLD FRONT WILL INCREASE MOISTURE...AND THUNDERSTORM CHANCES...UP TO
THE CONTINENTAL DIVIDE. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  93  59  92 /   5   5   5  10
GALLUP..........................  54  89  52  89 /   5  10   5  10
GRANTS..........................  55  90  53  88 /  10  10   5  10
GLENWOOD........................  62  92  62  92 /  30  30  20  20
CHAMA...........................  42  81  41  77 /  10  10  10  30
LOS ALAMOS......................  56  85  54  80 /  10  10  10  20
RED RIVER.......................  40  75  42  68 /  10  20  30  50
TAOS............................  49  86  49  80 /  10  10  20  30
SANTA FE........................  57  88  55  83 /  10  20  10  20
SANTA FE AIRPORT................  58  90  56  86 /  10  10  10  20
ESPANOLA........................  54  92  52  87 /  10  10  10  20
ALBUQUERQUE HEIGHTS.............  67  92  66  89 /  10  10  10  20
ALBUQUERQUE VALLEY..............  65  93  63  90 /  10  10  10  20
ALBUQUERQUE FOOTHILLS...........  64  91  63  89 /  20  10  10  20
ALBUQUERQUE WEST MESA...........  65  93  65  91 /  10  10  10  20
SOCORRO.........................  62  92  62  90 /  20  20  10  20
SANDIA PARK/CEDAR CREST.........  52  83  49  85 /  20  20  10  30
MORIARTY/ESTANCIA...............  56  89  54  85 /  20  30  10  30
CARRIZOZO.......................  61  91  60  91 /  20  20  20  20
RUIDOSO.........................  55  83  52  80 /  30  30  20  20
RATON...........................  52  85  53  72 /  20  30  20  40
LAS VEGAS.......................  53  84  52  75 /  20  30  20  30
ROY.............................  58  87  58  74 /  30  30  30  30
CLAYTON.........................  61  88  58  73 /  30  20  30  40
SANTA ROSA......................  63  94  62  85 /  40  30  20  20
TUCUMCARI.......................  65  95  63  84 /  30  20  30  30
FORT SUMNER.....................  65  96  65  86 /  30  20  30  20
CLOVIS..........................  64  92  65  83 /  30  20  30  20
PORTALES........................  62  93  65  84 /  30  20  30  20
ROSWELL.........................  68  97  67  93 /  20  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/44
Hazardous weather outlook, Aug 13, 8:00 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 AM MDT WED AUG 13 2008

NMZ001>021-026-141200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
800 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW MEXICO THIS
AFTERNOON AND TONIGHT. IN ADDITION...THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH
AND SMALL HAIL WILL BE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW
MEXICO THURSDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL AND EASTERN
NEW MEXICO THURSDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS WHICH MAY LEAD TO
LOCALIZED FLASH FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
UNION...HARDING...QUAY...CURRY AND WESTERN GUADALUPE AND SAN MIGUEL
COUNTIES.

In the hours before

Special weather statement, Aug 13, 1:37 PM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
137 PM MDT WED AUG 13 2008

NMZ016-017-132000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
137 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF GLENCOE.
MOVEMENT WAS EAST AT 12 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGUS...FORT STANTON...
HOLLYWOOD...LINCOLN...RUIDOSO DOWNS AND SAN PATRICIO.

44
Special weather statement, Aug 13, 2:03 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT WED AUG 13 2008

NMZ016-017-026-132045-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-GUADALUPE MOUNTAINS OF CHAVES
COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
203 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHEAST OF RUIDOSO
DOWNS. MOVEMENT WAS EAST AT 7 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...GLENCOE...
HOLLYWOOD...HONDO...PICACHO AND SAN PATRICIO.
Special weather statement, Aug 13, 2:46 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT WED AUG 13 2008

NMZ002>004-010-011-132130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHWEST MOUNTAINS INCLUDING
JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO
GRANDE VALLEY-
246 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORMS MOVING OVER NORTHEAST SANDOVAL...LOS ALAMOS
AND NORTHERN SANTA FE COUNTIES...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER IN THE AREA. MOVEMENT WAS
SOUTHEAST AT 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE AGUA FRIA...BANDELIER
NATIONAL MONUMENT...CHUPADERO...COCHITI LAKE...COCHITI PUEBLO AND
CUYAMUNGUE.
Special weather statement, Aug 13, 2:57 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT WED AUG 13 2008

NMZ008-009-014-015-132145-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS-
257 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SOCORRO COUNTY...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHWEST OF SAN
ACACIA. MOVEMENT WAS EAST AT 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN
VALENCIA COUNTY...RURAL EXTREME SOUTHEASTERN CIBOLA COUNTY AND RURAL
NORTH CENTRAL SOCORRO COUNTY.
Special weather statement, Aug 13, 4:03 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 PM MDT WED AUG 13 2008

NMZ009-132230-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
403 PM MDT WED AUG 13 2008

...STRONG THUNDERSTORM MOVING OVER NORTHERN VALENCIA AND FAR
SOUTHERN BERNALILLO COUNTIES...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOS LUNAS. MOVEMENT WAS
SOUTHEAST AT 8 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ADELINO...BOSQUE FARMS...
ISLETA PUEBLO...LOS CHAVEZ...MEADOW LAKE AND PERALTA.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:19 PM MDTAreal Flood AdvisoryABQChaves, De Baca116 min
Aug 13, 2:16 PM MDTAreal Flood AdvisoryABQCatron, Socorro119 min
Aug 13, 3:33 PM MDTAreal Flood AdvisoryABQSocorro87 min
Aug 13, 3:40 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union65 min
Aug 13, 4:13 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 13, 4:21 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia84 min
Aug 13, 4:44 PM MDTSevere Thunderstorm WarningABQHarding, Union61 min
Aug 13, 5:03 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Lincoln57 min
Aug 13, 5:43 PM MDTSevere Thunderstorm WarningABQGuadalupe47 min
Aug 13, 5:55 PM MDTSevere Thunderstorm WarningABQUnion65 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.